Friday, January 5, 2018

ST elevation in aVL with reciprocal ST depression in the inferior leads

Written by Pendell Meyers

A male in his 50s with history of thyroid cancer was brought to the Emergency Department after being found minimally unresponsive with sonorous respirations on his couch at home. Blood glucose level was 76 mg/dL. EMS administered naloxone, which was followed quickly by hyperventilation but no improvement in mental status. EMS performed RSI at that time using etomidate and succinylcholine, but intubation was unsuccessful. Luckily, BVM ventilation was easy in this patient, and he was bagged on the way to the ED, with oxygen saturation maintained in the mid-90s.

He was intubated immediately on arrival to the ED using ketamine and rocuronium. 

Here is the initial ED ECG:
What is your interpretation? 

What do you think about the ST elevation in aVL with reciprocal depression in the inferior leads???

The ECG is instantly diagnostic of hyperkalemia. There is likely sinus rhythm, with mildly widened QRS, peaked T-waves, and characteristic ST-segment morphology which slopes upward and begins to blend into the peaked T-wave (best seen in V4-V6). There is ST elevation in aVL, V1, and V2, with ST depression in V3-V6, and II, III, aVF.

As we have shown numerous times on this blog, hyperkalemia often may cause dramatic ST-segment deviations which may mimic STEMI (which is a poor surrogate for acute coronary occlusion).

See this case for an example

We have also shown cases where there has been simultaneous hyperkalemia and acute coronary occlusion, however in this case it would be appropriate to treat with calcium (and the other hyperkalemia treatments) to see if the ST elevation resolves. If the hyperkalemia on the ECG is resolved but the ST segment abnormalities remain, then one must reevaluate the situation and the repeat ECGs for acute coronary occlusion. Fortunately this patient did not present with chest pain or another presentation concerning for ACS, or else he could have been one of many other patients with hyperkalemia and ST segment changes who gets taken to the cath lab for possible acute coronary occlusion and suffers a delay in diagnosis and treatment of hyperkalemia.

Shortly after the ECG was performed, the treating physicians commented that the patient's heart rate began to drop, with further widening of the QRS on the monitor (no 12 lead ECG available). He was treated with calcium gluconate, followed by insulin and glucose, with immediate return to previous heart rate and QRS width.

Slightly decreased ST deviations throughout.

Initial labs included the following:
Na                 125 mEq/L
K                     8.0 mEq/L
Bicarbonate   13 mEq/L
BUN              90 mg/dL
Creatinine     10.24 mg/dL
Lactic acid      4.4 mg/dL
Troponin T     0.10 ng/mL
VBG pH         6.98
VBG PCO2    29 mm Hg

A dialysis catheter was placed for emergent dialysis. After several hours of treatment and dialysis, the repeat ECG is shown below:

All hyperkalemic findings resolved.

The patient did well.

Learning Points: 

You must be expert at recognizing hyperkalemia on ECG, and differentiating hyperkalemia from acute coronary occlusion.

Hyperkalemia may cause dramatic ST segment changes which may mimic acute coronary occlusion.


  1. NICE case by Pendell Meyers. I’ll add a few comments. My differential diagnosis on seeing this tracing in association with the history presented consisted of: i) Hyperkalemia (for the reasons Pendell stated); ii) An acute evolving cardiac event (there is after all ST elevation in leads aVL, aVR, V1, V2 — with marked ST depression elsewhere; iii) Sodium channel blockade, as may occur with tricyclic overdose, or other toxicities (ie, there is tachycardia, right axis deviation, a prominent r’ in lead aVR in association with QRS widening; and/or iv) Some combination of the above. Although I completely agree with suspicion that all findings might be the result of hyperkalemia, and may well resolve with acute treatment of this disorder — I don’t know how to distinguish acutely between the 4 possibilities that I list above without more history, serial tracings, and a tincture of time. Great illustration of this case by serial tracings. NOTE: QRS morphology consistent with LPHB is still seen on the last tracing (ie, rS in lead I; qR in leads II,III,aVF without other suggestion of RVH). Isolated LPHB is not a common finding — and it is interesting here, because it turns out that the marked right axis deviation seen on the initial ECG was not part of the acute picture. Again — GREAT job by Pendell Meyers!

    1. Thanks so much, Ken! Agree with the other initial possibilities you listed.

  2. Very good EKG case, several things that I have thought about though, since the case started in the prehospital setting, I would like to have seen the field EKG (if they had one), to compare/contrast theirs to see if there were similar findings before the administration of succinylcholine, and to then compare it to the ED EKG. We all know that administration of succinylcholine can increase K+ by (0.5 – 1.0 mEq), it would have been interesting to see if this had any impact on the EKG or K+ levels. Another thought was list of medications that the patient might be taking.

  3. Hey Dr. Smith,

    So I've been reading tons of these blog posts today and watching some of your lectures and when I saw this ECG I immediately thought proximal LAD occlusion from the STE in aVR and STD in V3-V6.

    Then the STE in aVL and STD in the inferior leads makes me think high lateral wall.

    What specifically clued you in to the hyperkalemia? QRS duration?


    1. Mostly I just recognize it like a face. Nothing else looks like this!!
      But to analyze it:
      1) wide QRS 2) STE in V2 3) peaked T-waves in V4-V6.

    2. Well I'm glad you have a lot of posts so I can start recognizing the "faces" of different ECG findings. Thanks for the quick reply!


Recommended Resources